Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2388  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
BOOK REVIEW
Year : 2011  |  Volume : 56  |  Issue : 4  |  Page : 463-464
Litt's D.E.R.M.: A classic revisited


1 Department of Dermatology, KPC Medical College, Kolkata, India
2 Consultant, Department of Dermatology, Apollo Gleneagles Hospitals, Kolkata, India
3 Department of Pediatric Dermatology, Institute of Child Health, Kolkata, India

Date of Web Publication10-Sep-2011

Correspondence Address:
Saumya Panda
Department of Dermatology, KPC Medical College, Kolkata
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions



How to cite this article:
Panda S, Lahiri K, Dhar S. Litt's D.E.R.M.: A classic revisited. Indian J Dermatol 2011;56:463-4

How to cite this URL:
Panda S, Lahiri K, Dhar S. Litt's D.E.R.M.: A classic revisited. Indian J Dermatol [serial online] 2011 [cited 2020 Sep 21];56:463-4. Available from: http://www.e-ijd.org/text.asp?2011/56/4/463/84712


Publisher: Jerome Z. Litt. Litt's D.E.R.M.- Drug Eruption and Reactions Manual, 17 th Edition, Informa Healthcare, London, 2011.

Pages: 820

Price: Not mentioned

How do you review a book that is in its 17 th edition? How to review a manual that has long been ordained a classic? Jerome Litt's Drug Eruptions and Reactions Manual is extraordinarily designed - its utility is largely due to its simple, concise, almost austere, thesaurus-like format that catalogues the adverse drug reactions of some 1300 drugs, including supplements, starting with abacavir and ending with zuclopenthixol hydrochloride, an antipsychotic which, like many other entries, would perhaps not be easily recognized by quite a few of the readers of this journal. That, in itself, is the indicator of usefulness of this remarkable manual. At a time when new drugs, not only "me too" ones, but also whole new classes of agents (e.g., biologics), are being introduced at a rate so fast that even the most efficient of physicians can hardly hope to keep track of, particularly those pertaining to the disciplines not their own, this manual is a godsend.

As is to be expected, the deluge of drugs has brought in its wake a pandemic of adverse drug reactions (ADRs). As Litt points out in his introductory note: "ADRs are the most common of all iatrogenic illnesses that complicate 5-15% of therapeutic drug courses, and are a leading cause of morbidity and healthcare". In such a situation, when the practitioner is not even aware of the existence of many molecules, how can (s)he hope to have any idea about the adverse reactions that these molecules could produce? Therein is the singular importance of Jerome Litt's Manual.

To go back to what we began with: the format of the manual. This is not just a mere list of ADRs, though that is the most important part of the body of the work. In building up the list, prime importance is given to cutaneous ADRs by taking up these first, followed by the ADRs in other systems. Very importantly, core information about the generic product, like drug class, indications, half life, hazardous drug interactions and pregnancy category information prefaces each drug profile. In some instances, interesting or important information in the form of notes have been added. Some of these are nuggets of knowledge, pure and simple. They serve to jog our memory regarding clinical pharmacology lessons learnt long back and, quite possibly, unlearnt over the years. ("Cutaneous side effects of beta-receptor blockers are clinically polymorphous. They apparently appear after several months of continuous therapy"). Some are timely reminders of facts easily forgotten (e.g., celecoxib is a sulfonamide, caspofungin is an antimycobacterial, etc.). A few are delightful trivia (arsenic was used to be an agent in the early 1900s for the treatment of psoriasis). Pearls like these make turning the pages a rewarding experience, though most certainly, this is not a book to be devoured from cover to cover.

For the academically inclined, each ADR comes with one or two references, accounting for 20,800 references in total. The companion website www.drugeruptiondata.com (you need to subscribe in order to access it completely though) contains the complete reference, totaling over 41,000, with the citations starting from 1922.

Litt's D.E.R.M. is a monumental testimony to one remarkable dermatologist's perseverance and single-mindedness. One cannot but be spellbound to comprehend how anyone, by himself, may continue to undertake a job of such staggering proportions for decades together and still continue to deliver with few slips, if any.

We came across a couple of rare omissions, both quite fortuitously, if we may add. When one of us (SP) encountered a possible case of amoxycillin-induced Sweet's syndrome, a search in the manual for previous reports, if any, drew a blank in the section detailing the 40 odd eruptions/reactions, as also in the profiles of drugs well known to cause this (viz., trimethoprim-sulfamethoxazole). In the other instance, a younger colleague of ours, having taken a look at the manual with us, casually wanted to see whether his report (according to him, the first one) of an overlap of  Stevens-Johnson syndrome More Details and toxic epidermal necrolysis due to oral temozolomide had found a place. [1] This time too, the search was negative.

We are sure that there are more of such omissions, and we mention these examples neither to nitpick nor from any misplaced notion that we would be failing in our duty as reviewers if we cannot manage to pick out some tiny weeny flaws. On the contrary, these are just pointers to display what an extraordinarily difficult job Dr Litt has set out for himself and how exceedingly he has succeeded to achieve what a multi-author team would have been very happy to accomplish.

All in all, this manual is an irreplaceable friend of the contemporary physician, most pertinently the dermatologists, because we are the ones who have to deal with the ADRs most often and our lack of knowledge and awareness regarding the specifics in this regard would render us guilty of neglecting to conform to the standards of practice. Litt's D.E.R.M. is an absolute necessity in the consulting chambers of every dermatologist, and every physician, for that matter. It should be a mandatory acquisition in the library of every academic clinical department, not only that of dermatology.

As for ourselves, we would eagerly await the next edition of the manual to learn about new drugs and whatever mischief they are up to, as also to experience whatever improvement in design or detail Jerome Litt has thought about for the manual in its onward voyage. Ahoy, Dr Litt, Godspeed!

 
   References Top

1.Sarma N. Stevens-Johnson syndrome and toxic epidermal necrolysis overlap due to oral temozolomide and cranial radiotherapy. Am J Clin Dermatol 2009;10:264-7.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  




 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (307 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed1553    
    Printed65    
    Emailed0    
    PDF Downloaded42    
    Comments [Add]    

Recommend this journal